Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 69, NWS Austin/San Antonio, TX

May 7, 2012Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2012, 8:30 PM CDT for Zavala County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 8:30 PM CDT (01:30 UTC)
Expired
May 7, 2012, 9:19 PM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1281 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS54 KEWX 080130
SVREWX
TXC507-080230-
/O.NEW.KEWX.SV.W.0069.120508T0130Z-120508T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ZAVALA COUNTY...

* UNTIL 930 PM CDT.

* AT 824 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF LA PRYOR...AND MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WASHER...LOMA VISTA AND
  BATESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2908 9955 2874 9955 2874 10006 2903 10004
TIME...MOT...LOC 0130Z 258DEG 12KT 2887 9994

$$
1 follow-up statement
707 
WWUS54 KEWX 080219
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT MON MAY 7 2012

TXC507-080229-
/O.CAN.KEWX.SV.W.0069.000000T0000Z-120508T0230Z/
ZAVALA TX-
919 PM CDT MON MAY 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ZAVALA COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2908 9955 2874 9955 2874 10006 2903 10004
TIME...MOT...LOC 0219Z 258DEG 12KT 2890 9976

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 7, 7:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CDT MON MAY 7 2012

.AVIATION...
PREDOMINANT VFR CIGS WILL OCCUR THIS EVENING WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS
TO MVFR AND BELOW. I-35 CORRIDOR TERMINALS VFR CIGS WITH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS AT OR BELOW MVFR CRITERIA. SOME STORMS COULD BE SEVERE WITH
LARGE HAIL AND SURFACE WINDS TO 60 KTS THIS EVENING. BECOMING MVFR
CIGS BY MIDNIGHT WITH SCATTERED SHOWERS AND STORMS LOCALLY LOWERING
CIGS AND VSBYS. CIGS IMPROVING TO VFR TUESDAY AFTERNOON WITH
SCATTERED SHOWERS AND STORMS LOCALLY LOWERING CIGS AND VSBYS. I-35
CORRIDOR WINDS EAST AROUND 10 KTS THIS EVENING BECOMING NORTHEAST
AROUND 10 KTS AROUND DAYBREAK. WINDS VARIABLE AND GUSTY IN AND NEAR
THUNDERSTORMS. KDRT TERMINAL VFR CIGS THIS EVENING INTO THE OVERNIGHT
HOURS WITH SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS
AND VSBYS. MVFR CIGS DEVELOPING TOWARDS DAWN WITH SCATTERED SHOWERS
AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS. KDRT WINDS LIGHT
EAST TO NORTHEAST 5 TO 10 KTS TONIGHT BECOMING EAST 5 TO 10 KTS
TOWARDS DAWN. WINDS VARIABLE AND GUSTY IN AND NEAR THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT MON MAY 7 2012/

DISCUSSION...
A COLD FRONT ALONG A FORT STOCKTON TO SAN ANGELO TO WACO LINE
CONTINUES TO DROP SLOWLY SOUTH. STORMS ARE FIRING ALONG THE FRONT
AS WELL AS ON THE BURRO MOUNTAINS OF NORTHEASTERN MEXICO. CAPES OF
2K TO 4K J/KG...SWLY SHEAR OF 35 TO 45 KTS AND LI-S OF -8 TO -12
SUGGEST THE POSSIBILITY OF SEVERE THUNDERSTORMS. THE NATIONAL
WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM
CDT FOR MOST OF SOUTH CENTRAL TEXAS. THE COLD FRONT...SOME UPPER
LEVEL SHORT-WAVES AND FAVORABLE UPPER LEVEL JET POSITION WILL
INTERACT WITH A MOIST AIRMASS TO GENERATE NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY EVENING. IN
ADDITION...TRAINING OF STORMS WILL LEAD TO LOCALLY HEAVY RAINS.
AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH
ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH FOR
THE HILL COUNTRY TO ALONG THE ESCARPMENT WILL BEGIN AT 6 PM AND
CONTINUE THROUGH TUESDAY AFTERNOON. RAIN CHANCES WILL DECREASE
WEDNESDAY INTO WEDNESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE
DEVELOPS AHEAD OF AN UPPER LEVEL LOW OVER SONORA STATE IN MEXICO.
HOWEVER...WILL RETAIN HIGH POPS ALONG THE RIO GRANDE AS OROGRAPHIC
FLOW WILL DEVELOP STORMS OVER THE BURRO MOUNTAINS WITH STEERING
FLOW TAKING THEM TO THE RIO GRANDE. THE RIDGE MOVES EAST BY
THURSDAY AS THE UPPER LEVEL LOW MOVES EAST. RAIN CHANCES INCREASE
LEADING TO A THREAT OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY
RAINS THURSDAY INTO FRIDAY. RAIN CHANCES END GOING INTO THE
WEEKEND AS THE UPPER LEVEL LOW MOVES OFF TO THE EAST. ALTHOUGH A
FEW MODELS ARE BEGINNING TO SHOW ADDITIONAL TROUGHING OVER THE
WEEKEND INTO EARLY NEXT WEEK...WILL AWAIT SOME CONSISTENCY BEFORE
INTRODUCING POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  81  62  80  61 /  70  70  60  10  20
AUSTIN BERGSTROM INTL AIRPORT  67  82  61  80  61 /  70  70  60  10  20
NEW BRAUNFELS MUNI AIRPORT     67  82  61  78  61 /  70  70  60  20  20
BURNET MUNI AIRPORT            67  76  61  77  59 /  80  70  60  10  10
DEL RIO INTL AIRPORT           68  82  64  78  64 /  80  70  80  60  60
GEORGETOWN MUNI AIRPORT        68  77  60  78  60 /  70  70  60  10  10
HONDO MUNI AIRPORT             68  84  63  82  63 /  70  70  70  40  30
SAN MARCOS MUNI AIRPORT        68  82  62  78  61 /  70  70  60  20  20
LA GRANGE - FAYETTE REGIONAL   69  84  64  79  63 /  50  50  60  30  20
SAN ANTONIO INTL AIRPORT       69  83  64  79  64 /  70  70  60  30  20
STINSON MUNI AIRPORT           69  84  65  80  64 /  70  70  60  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MEDINA...
REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, May 7, 1:54 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 PM CDT MON MAY 7 2012

TXZ171>173-183>194-202>209-217>225-228-081200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
154 PM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
CONTINUING INTO THE EVENING AND OVERNIGHT HOURS. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING
THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND
HIGHWAY 90.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE FOR ISOLATED SEVERE STORMS ACROSS THE AREA
THROUGH TUESDAY AFTERNOON. ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR
MONDAY EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND
WEST OF I-35 AND HWY 90. THERE IS A CHANCE FOR LOCALLY HEAVY RAIN
AND FLASH FLOODING THURSDAY AND FRIDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY AFTERNOON
AND THURSDAY THROUGH FRIDAY.

In the hours before

Special weather statement, May 7, 7:44 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT MON MAY 7 2012

TXZ173-192>194-080145-
BASTROP-LEE-TRAVIS-WILLIAMSON-
744 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP...SOUTHERN
WILLIAMSON...TRAVIS AND WESTERN LEE COUNTIES UNTIL 845 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ANDERSON MILL...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND ROCK...
  WINDEMERE...
  PFLUGERVILLE...
  AUSTIN...
  AUSTIN BERGSTROM INT AP...
  ELGIN...
  MANSFIELD DAM...
  HUTTO...
  WEST LAKE HILLS...
  ROLLINGWOOD...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, May 7, 8:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     4 SSE JOLLYVILLE        30.40N  97.74W
05/07/2012  E60 MPH          TRAVIS             TX   TRAINED SPOTTER

            NICKEL SIZE HAIL AND WIND GUSTS FROM 50 MPH TO 60 MPH.

&&

EVENT NUMBER EWX1200266

PM
Local storm report, May 7, 8:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
803 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FUNNEL CLOUD     2 SW WELLS BRANCH       30.42N  97.70W
05/07/2012                   TRAVIS             TX   TRAINED SPOTTER

            ROPE FUNNEL CLOUD SIGHTED IN NORTH AUSTIN.

&&

EVENT NUMBER EWX1200267

PM
Local storm report, May 7, 8:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
806 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     2 SW WELLS BRANCH       30.42N  97.71W
05/07/2012  E50 MPH          TRAVIS             TX   TRAINED SPOTTER

            WIND GUSTS TO 50 MPH.

&&

EVENT NUMBER EWX1200268

PM
Special weather statement, May 7, 8:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 PM CDT MON MAY 7 2012

TXZ218-080215-
ZAVALA-
815 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR ZAVALA COUNTY UNTIL 915 PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTH OF COMETA...OR 13 MILES SOUTHWEST
OF LA PRYOR...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA PRYOR...
  BATESVILLE...
  LOMA VISTA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, May 7, 8:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT MON MAY 7 2012

TXZ187-204-080215-
BANDERA-MEDINA-
819 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANDERA AND
NORTHEASTERN MEDINA COUNTIES UNTIL 915 PM CDT...

AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF TARPLEY...MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BANDERA...
  BANDERA FALLS...
  PIPE CREEK...
  LAKEHILLS...
  MICO...
  CLIFF...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:16 PM CDTSevere Thunderstorm WarningEWXEdwards44 min
May 7, 8:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
May 7, 8:47 PM CDTTornado WarningEWXZavala28 min
May 7, 8:57 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bandera, Bexar, Frio, Medina48 min
May 7, 9:04 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala56 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningEWXDimmit46 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina, Wilson46 min
May 8, 12:56 AM CDTAreal Flood AdvisoryEWXLavaca2 hr
May 8, 1:18 AM CDTAreal Flood AdvisoryEWXDeWitt2 hr
May 8, 10:33 AM CDTAreal Flood AdvisoryEWXBandera, Medina117 min
May 8, 11:08 AM CDTAreal Flood AdvisoryEWXBexar112 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.